|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative Names Return to topToxic hepatitis
Definition Return to top
Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medications.
Causes Return to top
The liver helps the body break down certain drugs. However, the process is slower in some people, which can make them more likely to get liver damage. Even small doses of certain drugs can cause hepatitis, even if the liver breakdown system is normal. Large doses can overwhelm a normal liver.
Many different drugs can cause drug-induced hepatitis.
Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.
Other drugs that can lead to liver inflammation include:
Symptoms Return to top
Exams and Tests Return to top
Blood tests will be done to check liver function. Liver enzymes may be increased.
A physical exam may reveal an enlarged liver and abdominal tenderness in the right upper part of the belly area.
Treatment Return to top
There is no specific treatment for most cases of drug-induced hepatitis other than stopping the drug that is causing the problem. The exception is acetaminophen. Treatment should be started as soon as possible after you take excessive doses of acetaminophen and have developed hepatitis. See: Acetaminophen overdose
You should rest during the acute phase of the disease, when the symptoms are most severe. If you have significant nausea and vomiting, you may need to receive fluids through a vein.
Those with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that are harmful to the liver.
Outlook (Prognosis) Return to top
Usually, drug-related hepatitis goes away within days or weeks after you stop taking the drug that caused it.
Possible Complications Return to top
Liver failure is a possible but rare complication of drug-induced hepatitis.
When to Contact a Medical Professional Return to top
Call your health care provider if:
Prevention Return to top
If you use over-the-counter medications containing acetaminophen (Tylenol), never use more than the recommended dose. If you drink heavily or regularly, you should completely avoid these medications or discuss safe doses with your physician.
If you have liver disease, it is extremely important to tell your doctor about all the medicines you take. You should avoid the following medications if you have liver disease:
This list is not all-inclusive.
Your health care provider can recommend safe medications, including over-the-counter medications, for other medical conditions you may have.
References Return to top
Hoofnagle JH. Acute viral hepatitis. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 151.Update Date: 2/21/2009 Updated by: George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.